Although infrequent, there are patients who do not tolerate methotrexate because of nausea or GI upset after each weekly dose. Sometimes switching to methotrexate injections help, but not always. Look at the RA treatment section for a discussion on alternative treatments and talk with your doctor. Possiilities include the TNF inhibitors (Remicade, Humira, Enbrel) and leflunomide (Arava). The rheumatoid factor is occasionally repeated during the course of the disease but is not useful in assessing the activity of the disease on a regualr basis.
Methotrexate and Side Effects
My questions are regarding a 48 yr. old male patient that was diagnosed with rheumatoid on Feb. 6, 2004 (with a rheumatoid factor of 300+). His current medications are: -Prednisone 5mg daily (began Feb. 6th) -Minocycline 100mg (antibiotic)every 12 hr. for fighting the acne caused by the prednisone and in aiding the treatment of rheumatoid (began April 5th) -Methotrexate 20 mg once a week (began March 19th) -Folic Acid 4mg daily -Tramadol HCL 50mg for pain as needed Is methotrexate known to cause nausea (an hour after taking it and lasting for 24 hr. with or without food)? The weekly treatment was recently changed from taking all 8 tablets at one time to taking 4 tablets in the morning and 4 tablets in the evening in an effort to reduce the nausea yet the result is the same. There is the possibility that the methotrexate will be replaced with another medication because of the nausea. Are there other medications (proven to be equally successful in fighting rheumatoid) with less severe side effects than damage to the liver or kidneys that the methotrexate may cause? Every 8 weeks tests are performed to learn of any damage. And is it general practice not to test the rheumaoid factor as treatment progresses (or more than once).